February 4, 2016

Clinical Vignette 53

A contribution by a fellow (non-infectious diseases) colleague, with an offer of a small prize for one local (i.e. Singapore) medical student who provides the correct answer.


Question: What is the clinical sign demonstrated in the photo and what are possible underlying causes?

[Updated 11th February 2016]

The patient in question had chemotherapy resulting in severe loss of appetite and vomiting for a significant period of time. The image shows the characteristic “half-and-half nails” (or Lindsay’s nails) first described in 1967 in patients with chronic kidney disease. In this case, the healthy part of each nail is the bottom half.

Congratulations to those who got it right. Feel free to email me at: hsuliyang@mac.com with relevant contact details.

Advertisements

Join the conversation! 4 Comments

  1. half and half nails. renal failure.

    Like

    Reply
  2. Terry’s Nails
    Due to decrease in vascularity and increase in connective tissue within nail bed.
    Occurs in liver failure, cirrhosis, DM, CHF, hyperthyroidism and malnutrition.

    Like

    Reply
  3. Quitters nails from smoking cessation

    Like

    Reply
  4. Arsenic poisoning

    Like

    Reply

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google+ photo

You are commenting using your Google+ account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s

Category

Clinical vignette

Tags